In a recent paper, Egghe [Egghe, L. (in press). Mathematical derivation of the impact factor distribution. Journal of Informetrics] presents a mathematical analysis of the rank-order distribution of journal impact factors. The analysis is based on the central limit theorem. We criticize the empirical relevance of Egghe's analysis. More specifically, we argue that Egghe's analysis relies on an unrealistic assumption and we show that the analysis is not in agreement with empirical data.

Additional Metadata
Keywords Central limit theorem, Distribution, Impact factor, Rank-order distribution
Persistent URL dx.doi.org/10.1016/j.joi.2009.05.004, hdl.handle.net/1765/16886
Citation
Waltman, L, & van Eck, N.J.P. (2009). Some comments on Egghe's derivation of the impact factor distribution. Journal of Informetrics, 3(4), 363–366. doi:10.1016/j.joi.2009.05.004